Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 115, NWS Quad Cities, IA

August 2, 2001Cedar County, Clinton County, Jones County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 2, 2001, 2:02 PM CDT for Cedar County, Clinton County, Jones County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 2, 2001, 2:02 PM CDT (19:02 UTC)
Expired
Aug 2, 2001, 2:45 PM CDT
In force
43 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cedar County, IA, Clinton County, IA, Jones County, IA

The radar

The Quad Cities radar (KDVN), 42 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2814 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 021903
SVRMLI

IAC031-045-105-021945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
202 PM CDT THU AUG 2 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CEDAR COUNTY IN EAST CENTRAL IOWA
  CLINTON COUNTY IN EAST CENTRAL IOWA
  JONES COUNTY IN EAST CENTRAL IOWA

* UNTIL 245 PM CDT

* AT 158 PM CDT...DOPPLER RADAR AND SPOTTERS INDICATED A SEVERE   
THUNDERSTORM WITH A FUNNEL CLOUD WEST OF LOST NATION...OR 15 MILES   
NORTHEAST OF TIPTON...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   MASSILLON BY 205 PM CDT.
   LOWDEN BY 210 PM CDT.
   TORONTO BY 220 PM CDT.
   WHEATLAND BY 240 PM CDT.

CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF BRIEF, TORNADO LIKE
WINDS ALONG THE LEADING EDGE OF THE STORM. THESE WINDS ARE CAPABLE OF
LOCALIZED, ENHANCED DAMAGE IN ADDITION TO STRAIGHT LINE WINDS. TAKE
COVER IN A STURDY STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT
UNTIL THE STORM PASSES.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...
WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCPHES AND UNDERPASSES.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE
WASHED OUT.

LAT...LON 4205 9099 4188 9108 4172 9070 4195 9056

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:55 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 2, 10:55 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1055 AM CDT THU AUG 2 2001

SHRA/TSRA FROM THIS MORNINGS COMPLEX DIMINISHING AND EXITING CWA
ATTM. ANOTHER COMPLEX WAS MOVG EWD ALG U.S. HWY 20 IN N CTRL IA.
ALTHOUGH PROPECTS SVR ARE MINIMAL WITH THIS ONE...SOME SHRA/TSRA FROM
THIS COMPLEX MAY AFFECT THE CWA...ESPECIALLY WRN SCTNS...THIS AFTN.

HEAT ADVY IS THE NEXT ISSUE. MORNING CONVECTION WL LIKELY RESULT IN
HEAT INDEX BELOW ADY CRITERIA EVERYWHERE EXCEPT SWRN CWA. WL UPDATE
GOING ADVY TO REFLECT THIS.

.DVN...HEAT ADVISORY THIS AFTN SWRN CWA.
IA...IAZ067-076>078-087>089-098-099.
IL...ILZ024-025-026-034-035.
MO...MOZ009-010.

JAZ

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:09 PM CDTSevere Thunderstorm WarningDVNCedar, Scott51 min
Aug 2, 3:18 PM CDTSevere Thunderstorm WarningDVNMuscatine42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.